There are 4 types of ECG rhythms associated with bradycardia:
First-degree AV block
Second-degree AV block: Type I (Mobitz 1) and Type II (Mobitz II)
Third-degree AV block
Sinus bradycardia starts in the SA node with decreased rate (<60 beats/min).
First degree AV block is when the PR interval is prolonged (> 0.20 seconds). 2nd Degree AV block type I (Wenckebach-Mobitz I) is when the PR intervals are prolonged, R-R intervals are shortened and finally one beat drops.
2nd degree AV block Type II (Mobitz II) is when there is no change in the PR interval and than a beat will drop.
3rd degree Av block is a complete heart block where the P wave and QRS complexes are not connected.
Scenario: You are a paramedic who arrives at a house of the patient who has collapsed. The wife tells you that her husband was having difficulty breathing at first, but then grabbed his chest and collapsed. Assessment:
Check for responsiveness – Tap and shout “Are you alright?” and look at chest for movement. Check carotid pulse and note there is pulse and breathing
Prepare to transport patient to the nearest hospital
Hook the patient to the monitor and identify the rhythm as bradycardia (<50 beats/min)
Help with breathing and give oxygen if hypoxemic and monitor O2 saturation
Monitor BP and HR and conduct a 12-lead ECG and diagnose
Check for persistent bradyarrhythmia
Management: at the hospital
If bradyarrhythmia is present, administer atropine (first dose of 1 mg bolus, then repeat 3-5 mins, max of 3 mg)
If atropine is ineffective, apply transcutaneous pacing or administer Dopamine (5-20 mcg/kg/min) or Epinephrine (2 to 10 mcg/min)
The following is an algorithm showing management of bradycardia in detail.
Use Atropine as the first-line therapy for Bradycardia
Administer atropine –first dose of 1mg bolus, then repeat 3-5 mins, max of 3mg
If atropine does not work:
Transcutaneous pacing OR
Dopamine – 5 to 20 mcg/kg/min
Epinephrine – 2 to 10 mcg/min IV
Transcutaneous pacing is crucial to obtain a normal heart rate again if the patient is showing poor perfusion. Even though atropine is the first line treatment for bradycardia, if the patient has severe symptoms of bradycardia or is crashing then it is critical to start Transcutaneous pacing (TCP). Start TCP right away if the patient:
Does not respond to atropine
Atropine does not work in the patient
Cannot get IV access or it is taking long
The patient is deteriorating fast
Once the TCP has started ensure that the heart is getting proper electrical shocks from the pacer. Give analgesics and sedatives to help with pain especially in patients who are alert and stable (might be best to give it before the TCP starts). Make sure to continuously monitor the patient to check if there are any improvements. REMEMBER: If TCP is ineffective, start infusion of dopamine or epinephrine and get the patient ready for transvenous pacing. Make sure to get professional consultation.
You have completed Chapter XIV. Now you should be able to:
Recognize the 4 types of ECG rhythms associated with bradycardia